Kentucky, 2024

Flooding in Kentucky, May 15, 2024

May 15, 2024 · NWS ILN · 3 events in 2 counties and zones

Scattered thunderstorms during the morning hours produced heavy rainfall and localized flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms during the morning hours produced heavy rainfall and localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 15, 2:45 AM EST, 2 hours 15 minutes earlier.

Area forecast discussion, May 15, 2:45 AM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
345 AM EDT Wed May 15 2024

.SYNOPSIS...
Low pressure tracking across Kentucky will keep moist and
unsettled weather across the Ohio Valley today. Drier weather is
forecast for Thursday under high pressure. The threat for
showers and thunderstorms returns Friday ahead of the next low
pressure system.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Showers and thunderstorms will continue today in the moist and
unstable circulation around low pressure tracking across
Kentucky. Showers are generally isolated in nature this morning,
the exception being over Central Ohio where a patch of heavy
showers is persisting.

As the low makes its way east, coverage and thunderstorm threat
are expected to increase by early afternoon as instability
rises. Heavy downpours will be possible under slow moving
moisture-laden cells forming in a thermodynamically favorable
environment that features tall skinny CAPE. Severe thunderstorms
are not likely due to weak shear that will limit storm
organization. A drying trend may be observed this afternoon over
northwest counties that will be farther from the low center.

Temperatures may rise from the low 60s this morning to the
upper 60s to low 70s this afternoon though sunshine will be
scarce given the precip and heavy cloud cover.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Surface low pressure will accelerate to the southeast tonight,
while a ridge at the surface and aloft builds from the west. The
ridge will be positioned overhead on Thursday. This scenario
will bring an end to showers tonight, with dry weather
continuing through Thursday. After temperatures fall to the 50s
tonight under gradually decreasing cloud cover, highs should
reach the mid and upper 70s Thursday thanks to warm advection
and insolation.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
00Z guidance continues to show spread in handling a trough coming
out of the central US which leads to some uncertainty, especially in
timing of onset and departure of precipitation. But certainly the
trough will lead to unsettled conditions for the end of the week as
it tracks across the region.  Depending on how extensive the clouds
and precipitation are during the daytime periods, temperatures will
be within a few degrees of normal. But overnight readings will
remain mild.

Ridging will build in starting on Sunday. This will lead to even
warmer temperatures for the latter part of the period. There are
varying solutions on when short wave energy may ride over the top
the ridge which could bring a chance of storms. At this point have
leaned more towards Tuesday, but plenty of uncertainty as is often
the case that far out in time.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
Aviation continues to be impacted by low pressure tracking
slowly across Kentucky. With near surface air nearly saturated,
ceilings as low as LIFR are forecast this morning. There will be
showers, though timing and location are uncertain due to
scattered nature. CMH and LCK look to be affected by categorical
showers early in the forecast. For all sites, went with
diurnally influenced coverage of showers and VCTS during
afternoon peak instability. Improvement to VFR should occur
around the same time with increased mixing. MVFR is likely again
tonight as ceilings redevelop in lingering low level moisture.

OUTLOOK...MVFR CIGs/VSBYs are possible with thunderstorms
Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Coniglio
NEAR TERM...Coniglio
SHORT TERM...Coniglio
LONG TERM...
AVIATION...Coniglio
Hazardous weather outlook, May 15, 2:46 AM EST, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
346 AM EDT Wed May 15 2024

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-160800-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Delaware-Miami-Champaign-Clark-Madison-Licking-Preble-Montgomery-
Greene-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
346 AM EDT Wed May 15 2024

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northeast Kentucky, northern Kentucky, central
Ohio, south central Ohio, southwest Ohio and west central Ohio.

.DAY ONE...Today and tonight.

Showers and thunderstorms may produce localized heavy downpours and
isolated flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Owen

When
May 15, 5:00 AM EST to 6:00 AM EST
Where
Owen County, 2.16 mi W of Sweet Owen to 2.34 mi W of Sweet Owen
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
38.550, -84.790

Old Sweet Road was closed due to high water.

Flood, Gallatin

When
May 15, 8:30 AM EST to 9:30 AM EST
Where
Gallatin County, 2.2 mi WNW of Napoleon to 2.34 mi WNW of Napoleon
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.759, -84.819

High water was reported on Tapering Pointe Road. .

Flood, Gallatin

When
May 15, 8:30 AM EST to 9:30 AM EST
Where
Gallatin County, 2.04 mi NE of Sugar Bay to 2.1 mi NE of Sugar Bay
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.821, -84.743

High water was reported on County Road 2850.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1179830, 1179831, 1179832.